NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Hoarseness After Novocaine
I had some dential work done almost a week ago, and I was given novocaine. As the novocaine began to wear off, about 2 oe 3 hours after it was injected, I began to get hoarse. I have now been hoarse for five days. I cannot project my voice beyond much more than a whisper and my voice is higher than usual. Could this have been from the novocaine?
Thank you for your question. I don't know what procedure, which type of local anesthetic, where the injection(s) were done and your medical history that would help in answering this question.
That being said, the nerves that supply the larynx are not those affected by dental local anesthetic injections. It sounds like you have laryngitis or there may be another cause that happened at the same time. I do not think local anesthesia is the cause here. Please see an Ear, Nose and Throat (ENT) physician or your family doctor. Good luck
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University